Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Aug 2, 2018, 4:07 PM EDT for Dutchess County, Ulster County, New York. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 4:07 PM EDT (20:07 UTC)
- Expired
- Aug 2, 2018, 5:22 PM EDT
- In force
- 75 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dutchess County, NY, Ulster County, NY
The radar
The Albany radar (KENX), 110 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1199 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted.
239
WGUS51 KALY 022007
FFWALY
NYC027-111-022300-
/O.NEW.KALY.FF.W.0006.180802T2007Z-180802T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
407 PM EDT THU AUG 2 2018
The National Weather Service in Albany has issued a
* Flash Flood Warning for...
Southeastern Ulster County in east central New York...
Central Dutchess County in east central New York...
* Until 700 PM EDT.
* At 407 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Poughkeepsie, Beacon, Pleasant Valley, Wappingers Falls, Highland,
Fishkill, Millbrook, Fairview, Marlboro, Red Oaks Mill, Myers
Corner, Stanfordville, Hopewell Junction, Salt Point, Knapps
Corner, Lithgow, Hoxie Corner, New Hamburg, Glenham and Haviland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany.
&&
LAT...LON 4152 7400 4154 7399 4157 7396 4159 7395
4158 7405 4159 7406 4190 7379 4182 7354
4149 7393 4148 7394
$$
JEC1 follow-up statement
413
WGUS71 KALY 022122
FFSALY
Flash Flood Statement
National Weather Service Albany NY
522 PM EDT THU AUG 2 2018
NYC027-111-022131-
/O.CAN.KALY.FF.W.0006.000000T0000Z-180802T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ulster NY-Dutchess NY-
522 PM EDT THU AUG 2 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ULSTER AND CENTRAL
DUTCHESS COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4152 7400 4154 7399 4157 7396 4159 7395
4158 7405 4159 7406 4190 7379 4182 7354
4149 7393 4148 7394
$$
JECWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 1:36 PM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 2, 1:36 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Albany NY 136 PM EDT Thu Aug 2 2018 .SYNOPSIS... It will continue to be warm and humid today with some showers and thunderstorms. Any thunderstorm will be capable of producing heavy downpours and locally gusty winds. Widespread showers and thunderstorms with heavy rainfall are expected again on Friday. After more showers and thunderstorms mainly on Saturday morning, drier weather is expected for later Saturday into Monday, but it will remain very warm and muggy. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1240 PM EDT...The large scale upper level pattern remains the same it has been since the start of the week, with a strong ridge off the eastern seaboard and a broad upper level trough over the Great Lakes and Midwest. With our region on the eastern periphery of the upper level trough, we remain in southwest flow at all levels, allowing a continuous flow of moisture out of the Gulf of Mexico. PWATs continue to sit right around two inches and surface dewpoints remain quite uncomfortable with readings in the upper 60s to low 70s. Some breaks have occurred in the clouds so far today, which will has helped temps surge well up into the 80s for today for valley areas with a few more degrees to rise this afternoon before clouds and convection roll in. Along with the high dewpoints, this will make for a rather uncomfortable day outdoors. Heat index values may top out around 90 for the entire Hudson Valley today. By this afternoon, CAMs suggest some scattered showers and thunderstorms will develop, especially across southern parts of the areas. Coverage is not expected to be as widespread as Wednesday, as there is limited upper level forcing. Still, strengthening winds at 850 hpa, combining with daytime heating, should be enough to get a few showers and t-storms to develop. With the humid air in place, there should be moderate amounts of instability, so cannot ruled out one or two of these storms producing a wet microbursts. SPC has southern areas within a marginal risk for severe t-storms today and that makes sense considering the poor lapse rates and weak forcing should keep storms limited. Otherwise, showers and thunderstorms look to be relatively short-lived, but may produce locally heavy downpours due to the very humid air mass in place, as storms should be efficient rain producers once again today. Will need to watch for downpours in any areas that saw heavier rain yesterday (such as the eastern Catskills), as an isolated flash flood cannot be ruled out. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... Some showers and t-storms will linger through the evening hours and into the overnight, mainly for the southern half of the area. By later tonight, there should be another lull in the precip, as the nocturnal cooling takes over. Still, it will remain mild and muggy overnight, with lows in the mid 60s to mid 70s once again. There looks to be a better threat for more widespread showers and thunderstorms on Friday, especially for Friday afternoon through Friday night. The trough axis will be shifting further east towards the Northeast, allowing some shortwave energy to rotate around the eastern side of the trough. In response to this, a weak surface wave of low pressure (perhaps aided by a broad area of convection) looks to lift from the mid-Atlantic across Upstate New York and into New England for Friday into Friday night. This should focus an area of more widespread heavy showers/storms across the area. Although the track of the heaviest rainfall is still uncertain, this could bring some flash flooding to the region, especially if the rain falls over areas that have seen rainfall earlier in the week. A Flash Flood Watch may be needed for parts of the area once we have a better idea of where this low will track. Temps will be a little lower on Friday due to the abundant clouds and precip, with it will still be muggy with highs near 80 for valley areas. The heaviest rainfall should be ending late Friday night as the low tracks away from the area and coverage should be decreasing by late in the night. Still, some additional showers or t-storms are possible on Saturday, as the upper level trough axis will be crossing the Northeast. Best chance will be for eastern areas and mainly early in the day, as clearing should be occurring by later in the afternoon and into Saturday night. With more sunshine expected, temps should be well into the 80s once again for Saturday. The humidity will still stick around, with dewpoints remaining quite high and lows on Sat night will only fall into the mid to upper 60s, even though it should be clearing out. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Upper ridging builds into our region Sunday and Monday with heat and humidity over our region. Isolated thunderstorms are possible Monday afternoon in the western Mohawk Valley and parts of the southern Adirondacks if lake breeze storms can form near Lake Ontario. Highs Sunday and Monday in the upper 80s to around 90 but cooler in higher elevations. Upper energy tracking along the U.S. Canadian border is timed differently in sources of guidance/ensembles. There is broad agreement that some pre frontal surface trough convergence should exist in our region Tuesday. A weak cold front could track through our region Tuesday night and Wednesday with some mid and upper level drying as upper energy exits. Including scattered thunderstorms Tuesday and Wednesday and as we get closer, the timing and coverage can be adjusted. Highs Tuesday in the mid to upper 80s and Wednesday in the lower to mid 80s but cooler in higher terrain both days. Due to the heat and humidity Sunday through Tuesday, the heat indices could approach the mid 90s in some areas and some Heat Advisories may need to be considered. The heat and humidity will contribute to considerable instability in our region, so the potential intensity of thunderstorms Tuesday and Wednesday will have to be watched. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Indicating -SHRA after 18Z and a TEMPO TSRA with IFR conditions at KPOU where the showers and storms look to be the most widespread when they develop this afternoon. Other showers and storms should develop over the rest of the region through the afternoon and have included -SHRA VCTS after 21Z at KALB, KPSF and KGFL. With the probability for thunderstorms overnight have included a PROB30 for thunderstorms through much of the overnight at the TAF sites with showers also returning by daybreak. Winds will be southwest at 5 to 10 kts this afternoon. Southwest winds will diminish to 6 kts or less this evening and tonight. Winds could be gusty to 30 kts near any thunderstorms. Outlook... Friday Night: High Operational Impact. Definite SHRA...TSRA. Saturday: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Moderate Operational Impact. Scattered SHRA...TSRA. && .FIRE WEATHER... It will continue to be warm and humid today with some showers and thunderstorms. Any thunderstorm will be capable of producing heavy downpours and locally gusty winds. Widespread showers and thunderstorms with heavy rainfall are expected again on Friday. After more showers and thunderstorms mainly on Saturday morning, drier weather is expected for later Saturday into Monday, but it will remain very warm and muggy. RH values will remain elevated due to the clouds and rainfall, with values generally over 60%. Winds will generally be from a south to southwest direction at 10 mph or less. && .HYDROLOGY... Scattered showers and thunderstorms on Wednesday produced up to two inches of rainfall stretching from the Catskills northeast into southern Vermont. It will continue to muggy over the next few days with several additional opportunities for heavy rainfall. A deep southerly flow out of the subtropics will keep humid air in place, with PWAT values around two inches. Showers and thunderstorms are possible again today (mainly in the afternoon and evening) and especially for Friday. Although there should be enough flow in place to keep storms moving, locally heavy downpours are possible. This may lead to flooding of urban, low lying and poor drainage areas due to heavy rainfall within a short period of time. Flash flooding may be a threat (especially for Friday into Friday evening) if showers and thunderstorms track over repeated locations, which is possible due to the persistent flow in place. Rainfall on Wednesday did allow for some brief rises on rivers and streams. Although some additional rises are expected on larger rivers, heavy rainfall won't be widespread enough to cause any flooding of larger, main-stem rivers. However, brief flooding of smaller streams and creeks is possible through the rest of the week. Dry weather should finally return for Sunday and Monday. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis NEAR TERM...Frugis/11 SHORT TERM...Frugis LONG TERM...NAS AVIATION...11/NAS FIRE WEATHER...Frugis HYDROLOGY...Frugis
Hazardous weather outlook, Aug 2, 3:48 PM EDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 348 PM EDT Thu Aug 2 2018 CTZ001-013-NYZ032-033-042-064>066-082-031200- Northern Litchfield-Southern Litchfield-Northern Herkimer-Hamilton- Northern Warren-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton- 348 PM EDT Thu Aug 2 2018 This Hazardous Weather Outlook is for northwestern Connecticut and the southern Adirondacks, eastern Ulster County, and Dutchess County in eastern New York. .DAY ONE...This Afternoon and Tonight. There is a chance of thunderstorms today into tonight. The main threat will be for locally heavy downpours. Urban and small stream flooding is possible and isolated flash flooding cannot be ruled out. Some of the storms could also produce gusty winds for northwest Connecticut, eastern Ulster County, and Dutchess County. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Widespread showers and thunderstorms are expected Friday afternoon into Saturday morning. The main threat will be for locally heavy downpours. Urban and small stream flooding is possible and isolated flash flooding cannot be ruled out. Some of the storms could also produce gusty winds. Heat indices may reach the mid-90s for portions of the Hudson Valley Sunday through Tuesday. If confidence increases in reaching these values, a Heat Advisory may be needed. Finally, there is a chance of thunderstorms on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MAZ001-025-NYZ038>041-043-047>054-058>061-063-083-084-VTZ013>015- 031200- Northern Berkshire-Southern Berkshire-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 348 PM EDT Thu Aug 2 2018 ...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for western Massachusetts, southern Vermont, and the eastern Catskills, Helderbergs, Mohawk Valley, Lake George Saratoga Region, Capital District, northern and central Taconics, eastern Greene and western Columbia Counties in eastern New York. .DAY ONE...This Afternoon and Tonight. There is a chance of thunderstorms today into tonight. The main threat will be for locally heavy downpours. Urban and small stream flooding is possible and isolated flash flooding cannot be ruled out. Some of the storms could also produce gusty winds, mainly from the eastern Catskills to the Berkshires and points south. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Heat indices may reach the mid-90s for portions of the Hudson Valley Sunday through Tuesday. If confidence increases in reaching these values, a Heat Advisory may be needed. Finally, there is a chance of thunderstorms on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Aug 2, 3:01 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albany NY
301 PM EDT THU AUG 2 2018
CTZ001-013-021930-
Northern Litchfield-Southern Litchfield-
301 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LITCHFIELD COUNTY...
At 300 PM EDT, a strong thunderstorm was located near Kent, or 10
miles north of New Milford, moving northeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Cornwall Bridge around 310 PM EDT.
Litchfield around 315 PM EDT.
Torrington, New Hartford, Winsted and Northwest Harwinton around
330 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4159 7343 4172 7352 4180 7351 4204 7309
4204 7301 4197 7303 4197 7289 4190 7291
4189 7294 4185 7295 4184 7294 4183 7294
4181 7295 4180 7302 4174 7301
TIME...MOT...LOC 1900Z 236DEG 32KT 4174 7340
JECSpecial weather statement, Aug 2, 3:13 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Albany NY
313 PM EDT THU AUG 2 2018
CTZ013-021945-
Southern Litchfield-
313 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LITCHFIELD COUNTY...
At 313 PM EDT, a strong thunderstorm was located over New Fairfield,
or near Sherman, moving northeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
New Milford around 325 PM EDT.
Woodbury Center around 340 PM EDT.
Thomaston and Oakville around 345 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4149 7337 4151 7339 4149 7344 4152 7344
4158 7347 4175 7301 4164 7298 4163 7302
4161 7302 4161 7306 4159 7306 4159 7308
4157 7309 4156 7316 4151 7316 4151 7332
4149 7333 4147 7332
TIME...MOT...LOC 1913Z 237DEG 28KT 4149 7345
JECSpecial weather statement, Aug 2, 3:17 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Albany NY
317 PM EDT THU AUG 2 2018
NYZ053-054-060-061-021945-
Eastern Columbia-Western Rensselaer-Western Columbia-Eastern
Rensselaer-
317 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COLUMBIA AND
SOUTHERN RENSSELAER COUNTIES...
At 317 PM EDT, a strong thunderstorm was located near Nassau, moving
northeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Averill Park around 325 PM EDT.
Stephentown around 330 PM EDT.
Berlin around 345 PM EDT.
This Includes Interstate 90 between exits 10 and 9.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4250 7336 4244 7374 4264 7372 4279 7329
4275 7328 4274 7327
TIME...MOT...LOC 1917Z 246DEG 26KT 4257 7359
JECSpecial weather statement, Aug 2, 3:32 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Albany NY
332 PM EDT THU AUG 2 2018
CTZ001-013-022000-
Northern Litchfield-Southern Litchfield-
332 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LITCHFIELD
COUNTY...
At 332 PM EDT, a strong thunderstorm was located over Torrington,
moving northeast at 45 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Canton, New Hartford and New Hartford Center around 345 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4183 7329 4204 7307 4204 7301 4197 7303
4197 7289 4190 7291 4189 7294 4185 7295
4184 7294 4183 7294 4181 7295 4180 7302
4174 7301 4167 7320
TIME...MOT...LOC 1932Z 240DEG 38KT 4183 7310
JECSpecial weather statement, Aug 2, 3:46 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Albany NY
346 PM EDT THU AUG 2 2018
NYZ064>066-022015-
Eastern Dutchess-Western Dutchess-Eastern Ulster-
346 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DUTCHESS COUNTY...
At 346 PM EDT, a strong thunderstorm was located near Poughkeepsie,
moving northeast at 40 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Pleasant Valley around 350 PM EDT.
Millbrook around 400 PM EDT.
Stanfordville around 405 PM EDT.
Amenia and Pine Plains around 415 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4167 7402 4203 7379 4193 7350 4179 7351
4176 7352 4158 7382
TIME...MOT...LOC 1946Z 217DEG 33KT 4172 7385
JECSpecial weather statement, Aug 2, 3:48 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Albany NY
348 PM EDT THU AUG 2 2018
CTZ013-022015-
Southern Litchfield-
348 PM EDT THU AUG 2 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LITCHFIELD COUNTY...
At 348 PM EDT, a strong thunderstorm was located near Woodbury
Center, or 7 miles north of Southbury, moving northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Oakville around 400 PM EDT.
Thomaston around 410 PM EDT.
Terryville and Northwest Harwinton around 415 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4148 7335 4159 7342 4178 7301 4164 7298
4163 7302 4161 7302 4161 7306 4159 7306
4159 7308 4157 7309 4156 7316 4151 7316
4151 7332 4149 7333 4147 7332
TIME...MOT...LOC 1948Z 240DEG 24KT 4159 7321
JECThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:14 PM EDT | Special Weather Statement | ALY | Herkimer | 46 min |
| Aug 2, 2:37 PM EDT | Special Weather Statement | ALY | Dutchess | 23 min |
| Aug 2, 2:42 PM EDT | Special Weather Statement | ALY | Albany | 33 min |
| Aug 2, 3:17 PM EDT | Special Weather Statement | ALY | Rensselaer | 28 min |
| Aug 2, 3:41 PM EDT | Flash Flood Watch | ALY | Albany, Columbia, Dutchess, Fulton, Greene, Herkimer and 8 more | 44 hr |
| Aug 2, 3:46 PM EDT | Special Weather Statement | ALY | Dutchess | 29 min |
| Aug 2, 4:23 PM EDT | Special Weather Statement | ALY | Dutchess | 37 min |
| Aug 2, 4:37 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 38 min |
Nearby
Flash Flood Warnings in New York, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.